Kansas, 2015Flood in Kansas, July 23, 2015
July 23, 2015 · NWS ICT · 1 event in 1 county or zone
Scattered morning thunderstorms drenched most of Harper County with 2-3 inches that proved sufficient to cause flooding in the town of Harper.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered morning thunderstorms drenched most of Harper County with 2-3 inches that proved sufficient to cause flooding in the town of Harper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 23, 5:49 AM CST, 11 minutes earlier.
Area forecast discussion, Jul 23, 5:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
649 AM CDT THU JUL 23 2015
...UPDATED FOR 12Z AVIATION DISCUSSION...
.SYNOPSIS...
ISSUED AT 335 AM CDT THU JUL 23 2015
SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS FAR SOUTHERN KS
NORTH OF AN E-W ORIENTED 925-MB FRONT NO DOUBT SITUATED IN A
MOISTURE-RICH ENVIRONMENT. THE ELEVATED FRONT IS NEARLY STATIONARY
& AS SUCH THE THUNDERSTORMS SHOULD CONTINUE TO HUG THE OK BORDER
THIS MORNING. WITH THE E-W ORIENTED SURFACE FRONT EXTENDING ALONG
JUST S OF THE OK/KS BORDER AN EAST/SOUTHEAST WIND OF 10 MPH OR
LESS CONTINUES TO PREVAIL ACROSS KICT COUNTRY.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 335 AM CDT THU JUL 23 2015
TODAY:
THE PRIMARY...IF NOT SOLE...PROBLEM IS DETERMINING HOW FAR N/NE
THUNDERSTORMS WILL VENTURE INTO SOUTH-CENTRAL & ESPECIALLY
SOUTHEAST KS. WITH THE FRONT LIKELY TO GET POORLY DEFINED AS THE
MORNING PROGRESSES...ANY CHANCES OF THUNDERSTORMS WOULD BE LIMITED
TO THIS MORNING...ESPECIALLY WITH MID-LEVEL RIDGING INDUCING
FAIRLY STRONG WARM ADVECTION THAT WOULD PUT A LID ON ANY FURTHER
DEVELOPMENT...ESPECIALLY ACROSS WESTERN & CENTRAL KS.
TONIGHT-FRI:
WITH THE STRONG(!) MASSIVE UPPER-DECK RIDGE CONTINUING TO AMPLIFY
ACROSS THE UPPER MS VALLEY THE CAP WOULD LIKELY BE SAFETY-SEALED.
THE PASSWORDS FOR FRI AFTERNOON ARE STILL HEAT & HUMIDITY. WITH
INDICES FROM 105-108 PROJECTED FOR NEARLY ALL AREAS ALONG & E OF
I-135 CHANCES ARE INCREASING THAT A HEAT ADVISORY WILL BE ISSUED
FOR THESE AREAS FRI AFTERNOON. STRONGLY CONSIDERED ISSUING BUT
WITH NEIGHBORING WFOS DEFERRING WILL BE "CHECKING THE SWING" ON
ISSUANCE. WILL FOR SURE "TURN UP THE HEAT" IN THE HWO.
FRI NIGHT-SAT NIGHT:
A WEAK MID-LEVEL SHORTWAVE MAY STILL DEVELOP OVER EASTERN CO FRI
NIGHT. IN RESPONSE...A COOL FRONT WILL ATTEMPT TO MOVE SSE INTO
NORTHWEST KS LATE FRI NIGHT. WITH THE MID-LEVEL SHORTWAVE
DISSIPATING THE FRONT WOULD STALL VERY CLOSE TO THE NEBRASKA/KS
BORDER LATE FRI NIGHT/EARLY SAT MORNING. WITH SUCH HIGH OCTANE
FUEL ENTRENCHED ACROSS THE AREA THUNDERSTORM CHANCES WOULD
INCREASE FROM WEST/NORTHWEST KS TO ALONG THE NEBRASKA/KS BORDER. A
20-30% POP ASSIGNMENT IS WARRANTED FOR THE NORTHWEST HALF OF
CENTRAL KS. FOR SAT NIGHT...THUNDERSTORMS DEVELOPING OVER
NORTHWEST KS & SOUTHWEST NEBRASKA MAY KICK THE FRONT FURTHER SE
TOWARD CENTRAL KS. ALTHOUGH THERE IS SOME DISAGREEMENT BETWEEN THE
GFS & ECMWF ON FRONTAL POSITIONING HAVE CONTINUED TREND OF SLOWLY
INCREASING POPS TO 30-40% ACROSS CENTRAL KS WITH A NW-SE GRADIENT
ACROSS CENTRAL KS.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 335 AM CDT THU JUL 23 2015
THUNDERSTORM CHANCES SHOULD SLOWLY INCREASE AS THE WEEK PROGRESSES
AS THE MID-UPPER DECK TROF PUSHES E FROM THE NORTHERN/CENTRAL
ROCKIES TO THE DAKOTAS MON NIGHT & TUE. THE GREATEST THUNDERSTORM
BEST CHANCES SHOULD BE TUE NIGHT & WED...FOR IF THE MID-UPPER
SHORTWAVE SHEARS THE ATTENDANT SURFACE FRONT WOULD LIKELY STALL IN
A ROUGHLY E-W MANNER ACROSS CENTRAL KS. THE PRESENCE OF THE FRONT
WOULD CAUSE THE THERMOSTATS TO BE TURNED DOWNED THE MIDDLE OF NEXT
WEEK.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 644 AM CDT THU JUL 23 2015
MAIN AVIATION CONCERN WILL BE CONVECTIVE TRENDS THIS MORNING.
STORMS DEVELOPED SEVERAL HOURS AGO OVER SOUTHERN KS IN AN AREA OF
STRONG ISENTROPIC LIFT ALONG THE 310K SURFACE WITH A TIGHT 700MB
BAROCLINIC ZONE STRETCHING ACROSS SOUTH CENTRAL KS. THESE STORMS
SHOULD CONTINUE FOR THE NEXT FEW HOURS BEFORE DECREASING IN
COVERAGE. 40 MPH WINDS AND HEAVY RAIN WILL BE THE MAIN THREATS. BY
THE AFTERNOON...MOSTLY CLEAR SKIES WILL BE IN PLACE WITH THIS
EXPECTED TO CONTINUE THROUGH THE OVERNIGHT HOURS AS UPPER RIDGING
STARTS TO BUILD OVER THE SOUTHERN PLAINS.
LAWSON
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 93 77 99 78 / 20 10 0 10
HUTCHINSON 93 77 101 78 / 20 10 10 10
NEWTON 90 76 98 77 / 20 10 10 10
ELDORADO 90 77 98 78 / 20 10 0 10
WINFIELD-KWLD 93 78 98 77 / 40 10 0 10
RUSSELL 94 76 102 76 / 20 20 20 30
GREAT BEND 94 76 101 75 / 10 10 10 20
SALINA 93 77 102 79 / 20 20 10 20
MCPHERSON 92 77 100 77 / 20 10 10 10
COFFEYVILLE 91 77 96 77 / 30 10 0 10
CHANUTE 89 76 95 77 / 30 20 10 10
IOLA 88 75 95 77 / 20 20 10 10
PARSONS-KPPF 90 77 95 77 / 30 10 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 23, 3:55 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
455 AM CDT THU JUL 23 2015
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
455 AM CDT THU JUL 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SOUTH-CENTRAL AND SOUTHEAST KANSAS WILL SEE NUMEROUS THUNDERSTORMS
EARLY THIS MORNING. ALTHOUGH A FEW THUNDERSTORMS MAY PRODUCE SOME
SMALL HAIL AND 40 TO 50 MPH GUSTS...THE GREATEST CONCERN CONTINUES
TO BE LOCALLY HEAVY RAINS. THE THUNDERSTORMS WILL SLOWLY DISSIPATE
AS THE MORNING PROGRESSES.
HEAT INDICES MAY BRIEFLY REACH 100 TO 103 IN PARTS OF SOUTH-CENTRAL
AND SOUTHEAST KANSAS LATE THIS AFTERNOON.
FOR TONIGHT...ISOLATED THUNDERSTORMS ARE POSSIBLE FOR CENTRAL
KANSAS. SHOULD THEY DEVELOP...THE THUNDERSTORMS WOULD MOVE
SOUTHEAST ACROSS AREAS PRIMARILY ALONG...AND NORTHEAST...OF A LINE
FROM MARION TO CHANUTE LATE TONIGHT. WHILE SOME SMALL HAIL AND 40
TO 50 MPH GUSTS ARE POSSIBLE...THE GREATEST CONCERN WOULD AGAIN BE
HEAVY RAINS THAT MAY CAUSE FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ON FRIDAY AFTERNOON...HEAT INDICES FROM 104 TO 108 ARE LIKELY FOR
ALL AREAS. THE MOST DANGEROUS INDICES WOULD BE FOUND ALONG...AND
EAST...OF I-135 WHERE A HEAT ADVISORY MAY BE REQUIRED. YOU SHOULD
MONITOR THE FRIDAY FORECAST CLOSELY!
HEAT INDICES FROM 100 TO 104 ARE LIKELY FOR MOST AREAS EACH
AFTERNOON FROM SATURDAY THRU TUESDAY.
AN ISOLATED THUNDERSTORM IS POSSIBLE OVER RUSSELL COUNTY LATE
FRIDAY AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE FOR PRIMARILY
CENTRAL KANSAS FROM SATURDAY THROUGH NEXT TUESDAY...WITH CHANCES
INCREASING FOR ALL AREAS TUESDAY NIGHT AND WEDNESDAY. SMALL HAIL
AND 40 TO 50 MPH WINDS ARE POSSIBLE EACH PERIOD.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/
ES
In the hours before
Special weather statement, Jul 23, 3:10 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
410 AM CDT THU JUL 23 2015
KSZ082-091-230945-
HARPER KS-KINGMAN KS-
410 AM CDT THU JUL 23 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 445 AM CDT
* AT 408 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NASHVILLE
TO 9 MILES NORTH OF ATTICA...AND MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
HARPER...NASHVILLE...WILLOWDALE...ZENDA...SPIVEY AND RAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3730 9830 3738 9835 3739 9846 3754 9846
3745 9790 3728 9796
TIME...MOT...LOC 0908Z 297DEG 13KT 3744 9840 3737 9817
LAWSONSpecial weather statement, Jul 23, 3:53 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
453 AM CDT THU JUL 23 2015
KSZ082-091-231030-
HARPER KS-KINGMAN KS-
453 AM CDT THU JUL 23 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTH CENTRAL KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 530 AM CDT
* AT 451 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ATTICA...MOVING SOUTHEAST AT 25
MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ANTHONY...HARPER...ATTICA...CRYSTAL SPRINGS AND RUNNYMEDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3726 9835 3738 9835 3738 9836 3743 9836
3741 9787 3709 9807
TIME...MOT...LOC 0951Z 300DEG 20KT 3731 9822
LAWSONSpecial weather statement, Jul 23, 4:16 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CDT THU JUL 23 2015
KSZ091-092-231045-
HARPER KS-SUMNER KS-
516 AM CDT THU JUL 23 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 545 AM CDT
* AT 516 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ANTHONY...MOVING SOUTHEAST AT
35 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ANTHONY...HARPER...CALDWELL...ARGONIA...MILAN...BLUFF CITY...
DANVILLE...FREEPORT AND RUNNYMEDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3711 9810 3738 9809 3731 9757 3700 9758
TIME...MOT...LOC 1016Z 292DEG 32KT 3720 9795
LAWSON
Flood, Harper
- When
- July 23, 6:00 AM CST to 11:00 AM CST
- Where
- Harper County, 0.75 mi NW of Harper to 0.75 mi NNE of Harper
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.288, -98.030
KWCH Channel 12 reported street flooding was in progress in Harper. No damage was reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 23 to 31, 201559 injured · 1 event
- Lightning Strike in Alabama, July 23, 20151 death · 1 event
- Hail and Damaging Winds in North Dakota, July 23, 2015$1.1 million · 1.75 in hail · 17 events
- Flash Flooding in Tennessee, July 23, 2015$500,000 · 2 events
- Damaging Winds in North Carolina, July 23, 2015$258,000 · 78 kt wind · 8 events
- Flash Flood and Hail in Iowa, July 23 to 24, 2015$145,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in South Dakota, July 23, 2015$50,000 · EF1 · 14 events
- Tornadoes and Hail in North Dakota, July 23, 2015EF1 · 19 events
- Tornado and Hail in Minnesota, July 23 to 24, 2015EF1 · 16 events
- Damaging Winds in New Mexico, July 23, 2015$58,000 · 65 kt wind · 3 events
- Lightning Strikes in North Carolina, July 23, 2015$40,000 · 2 events
- Hail and Damaging Winds in South Dakota, July 23, 20151.25 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595655.